North Carolina, 2014

Damaging Winds in North Carolina, August 23, 2014

August 23, 2014 · NWS ILM · 4 events in 1 county or zone

A moderately unstable and weakly sheared environment south of a cold front yielded clusters of late afternoon and early evening thunderstorms. Many of these thunderstorms produced heavy rainfall and there were a few reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A moderately unstable and weakly sheared environment south of a cold front yielded clusters of late afternoon and early evening thunderstorms. Many of these thunderstorms produced heavy rainfall and there were a few reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 23, 2:51 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 23, 2:51 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
351 PM EDT SAT AUG 23 2014

.SYNOPSIS...
A COLD FRONT TO OUR SOUTH WILL BE MOVING AWAY FROM THE AREA BY
SUNDAY MORNING. PROGRESSIVELY DRIER AND COOLER AIR WILL BE PUSHING
SOUTH IN THE WAKE OF THE FRONT AND THIS WILL ALLOW FOR FAR FEWER
SHOWERS AND THUNDERSTORMS SUNDAY. HIGH PRESSURE WILL EXPAND SOUTH
ACROSS THE AREA NEXT WEEK WITH ITS INFLUENCE BEGINNING TO WANE
DURING THE MIDDLE AND LATER PORTIONS OF NEXT WEEK. WE WILL BE
MONITORING FOR THE DEVELOPMENT OF TROPICAL CYCLONE CRISTOBAL IN
THE COMING DAYS. CRISTOBAL MAY MAKE ITS CLOSEST APPROACH TO THE
CAROLINA COAST MID OR LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 300 PM SATURDAY...SHOWERS AND THUNDERSTORMS BEGINNING TO
BECOME MORE WIDESPREAD ACROSS THE AREA...IN A TREND THAT WILL
LIKELY CONTINUE INTO TONIGHT.

THE CWA IS BISECTED THIS AFTERNOON BY A COLD FRONT...WHICH IS
ALIGNED ROUGHLY FROM MYRTLE BEACH...TO FLORENCE...AND UP TOWARDS
CHARLOTTE. THIS BOUNDARY AT THE SURFACE IS DIFFICULT TO IDENTIFY DUE
TO THE LIGHT GRADIENT SURROUNDING IT KEEPING WINDS LIGHT...BUT WINDS
NORTH OF THE BOUNDARY ARE PRIMARILY FROM THE NORTH...WITH VARIABLE
DIRECTIONS TO THE SOUTH. ALOFT...FRONT IS MORE EASILY IDENTIFIABLE
ON PW IMAGERY...AS MUCH DRIER AIR IS FILTERING IN BEHIND THE FRONT.
IT IS INTERESTING TO NOTE...HOWEVER...THAT CONVECTION IS BECOMING
WIDESPREAD IN THE DRIER COLUMN NORTH OF THE BOUNDARY. ALTHOUGH THIS
SEEMS TO BE COUNTER-INTUITIVE...THE BLENDED/LAYERED PWAT PRODUCT FROM
CIRA SHOWS THE DRY AIR CONFINED TO THE LAYER ABOVE 700MB...WHILE
MOISTURE IS ACTUALLY INCREASING BELOW 850MB. THIS WILL CONTINUE TO
BE THE CASE THROUGH TONIGHT AS EVIDENCED BY BOTH RUC AND NAM
FORECAST PROFILES SHOWING PWATS INCREASING TO WELL ABOVE 2 INCHES
THIS EVENING AND TONIGHT...BEFORE DRYING OCCURS LATE.

TRYING TO DETERMINE WHERE CONVECTION WILL BE MOST WIDESPREAD TODAY
IS TRICKY...BUT HIGH RES ARW/NAM/HRRR ALL SUGGEST THE BEST FOCUS
WILL BE ACROSS NC COUNTIES THROUGH THE EVE...WITH LESSER CHANCES IN
SC. THIS IS LIKELY DUE TO A SHORTWAVE WHICH IS PROGGED TO DROP
ACROSS THE AREA...DIRECTED ON NW FLOW BETWEEN A TROUGH OVER NEW
ENGLAND A RIDGE ACROSS THE MS VLY. AS THIS IMPULSE MOVES
OVERHEAD...IT WILL TAP INTO AN ENVIRONMENT CHARACTERIZED BY STRONG
THETA-E RIDGING AND MLCAPE OVER 2000 J/KG. HAVE ATTEMPTED TO TIME
THE HIGHEST POP TO CORRELATE WITH DEEPEST FORECAST-SOUNDING
SATURATION AND THE HIGH RES GUIDANCE...BUT AT LEAST SCT CONVECTION
WILL LIKELY BE ONGOING FOR A MANY-HOUR PERIOD...CENTERED AROUND 7PM.
THIS SUGGESTS THAT SHOWERS WILL PERSIST SEVERAL HOURS AFTER
NIGHTFALL THANKS TO THE FORCING ALOFT...AND HAVE POP WANING AFTER
MIDNIGHT. WHILE SEVERE IS NOT ANTICIPATED...ESPECIALLY WITH THE
DRYING OCCURRING ALOFT AND SOME CONFLUENCE WITHIN THE EXIT REGION OF
AN UPPER JET MOVING NEARBY...ISOLATED GUSTY WINDS ARE POSSIBLE AS IS
TYPICAL WITH NW FLOW EVENTS. HEAVY RAINFALL WILL BE THE PRIMARY
THREAT THROUGH THE PERIOD HOWEVER.

THE FRONT WILL FINALLY GET KICKED SOUTH TONIGHT...AND SHOULD CLEAR
THE CWA BY DAYBREAK SUNDAY. A DEVELOPING NE SURGE BEHIND THE
BOUNDARY WILL HELP DRIVE THIS FRONT SOUTH...BUT ANY COOL ADVECTION
WILL BE A BIT LATE TO SIGNIFICANTLY AFFECT MINS TONIGHT. HAVE SIDED
CLOSELY WITH THE MET NUMBERS WHICH HAVE PERFORMED QUITE WELL THE
PAST FEW NIGHTS...AND LOWS WILL DROP TO AROUND 70 IN THE FAR
NORTH...TO NEAR 75 ALONG THE SOUTHERN GRAND STRAND.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...A COLD FRONT WILL HAVE MOVED THROUGH THE
ENTIRE FORECAST AREA BEFORE 12Z SUN. THE INFLUX OF DRIER AIR WILL
BE STRONGEST AND DEEPEST ACROSS THE NORTHERN ZONES SUN. THE DRY
AIR WILL BE ESPECIALLY PRONOUNCED IN THE MID LEVELS...ABOVE 10-12
KFT. AN ONSHORE FLOW BELOW 10 KFT WILL KEEP THE LOWER LEVELS OF
THE COLUMN MORE MOIST. A SHORTWAVE PUSHING DOWN THE SOUTHEAST
COAST MAY TOUCH OFF SOME SHALLOWER CONVECTION. WILL CARRY A SLIGHT
CHANCE TO SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY WITH
THE RISK DECREASING FROM NORTH TO SOUTH AS THE DAY PROGRESSES.

PRECIPITABLE WATER VALUES WILL BE DROPPING BELOW THREE-QUARTERS OF
AN INCH SUN NIGHT AS MUCH DRIER AIR OVERWHELMS THE COLUMN DOWN TO
THE SURFACE. THUS...WILL NOT CARRY ANY POPS BEYOND NIGHTFALL. A DEEP
AND TIGHTENING NE FLOW WILL BE PRESENT MON AND MON NIGHT AS A WEDGE
OF HIGH PRESSURE BUILDS STRONGLY ACROSS WESTERN NORTH CAROLINA AND
THE UPSTATE OF SOUTH CAROLINA. AT THE SAME TIME...DEVELOPING
TROPICAL LOW PRESSURE ACROSS THE BAHAMAS WILL RESULT IN A TIGHTENING
PRESSURE GRADIENT. AN INVERTED TROUGH MAY BEGIN TO DEVELOP DURING
THIS TIME AND IF IT COMES CLOSE ENOUGH TO THE COAST...A FEW SHOWERS
MAY IMPINGE ONTO THE COAST. AT THIS TIME...WILL KEEP ANY MENTION OF
CONVECTION OFFSHORE...BUT SHOW SOME INCREASING CLOUD COVER AS
THE COLUMN DOES BEGIN TO MOISTEN BACK UP IN THE LOWER LEVELS.

HIGH TEMPS WILL BE MAINLY NEAR TO A FEW DEGREES BELOW NORMAL THIS
PERIOD AS WE WILL BE UNDER A NE FLOW REGIME. HIGHS BOTH DAYS WILL BE
IN THE MID AND UPPER 80S. DEWPOINTS WILL ALSO BE CONSIDERABLY LOWER
THAN RECENT DAYS AND SO FOR MOST...IT WILL BE MUCH MORE PLEASANT.
LOWS WILL BE BELOW NORMAL AND MAINLY IN THE MID TO UPPER 60S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...THE EXTENDED CONTINUES TO BE DOMINATED BY MID LEVEL
HIGH PRESSURE MOVING FROM THE MISSISSIPPI VALLEY TO THE SOUTHEAST BY
NEXT WEEKEND. AT THE SURFACE HIGH PRESSURE WILL BE THE MAIN FEATURE
FOR TUESDAY AND WEDNESDAY WITH A COOL NORTHEAST FLOW. THE HIGH
BECOMES MORE DIFFUSE THURSDAY...A LITTLE EARLIER THAN PREVIOUS
GUIDANCE. THE SYSTEM FOR LATE IN THE WEEK LOOKS CONSIDERABLY WEAKER
AS WELL. CHANGES TO THE FORECAST THIS AFTERNOON ARE MINIMAL. I DID
INCREASE POPS FOR FRIDAY AND SATURDAY TO MATCH OTHER OFFICES BETTER
BUT THE VALUES ARE STILL LOWER THAN THIS TIME YESTERDAY. THE
TEMPERATURE FORECAST HAS INCREASED ESPECIALLY FOR THURSDAY AND
FRIDAY WITH READINGS NEARING OR EVEN EXCEEDING CLIMATOLOGY SLIGHTLY
FOR THESE PERIODS INCLUDING SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...A COLD FRONT WAS LOCATED IN THE VICINITY OF THE
TERMINALS THIS AFTERNOON. ISOLATED SHOWERS WERE DEVELOPING ALONG
THE SEA BREEZE AND MAY IMPACT ILM/CRE/MYR DURING THE NEXT FEW
HOURS.

THE FRONT WILL SHIFT SOUTH OF ALL TERMINALS TONIGHT. OTHER THAN
SCATTERED THUNDERSTORMS ALONG THE SEA BREEZE...CONVECTION WILL BE
ISOLATED THIS AFTERNOON. HOWEVER...AN UPPER IMPULSE WILL MOVE
TOWARDS THE AREA THIS EVENING...WHICH WILL SET OFF MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. STILL SOME UNCERTAINTY
INTO THE TIMING AND COVERAGE OF THIS ACTIVITY...BUT HAVE ENOUGH
CONFIDENCE TO KEEP VCSH AT THE TERMINALS UNTIL AFTER MIDNIGHT. LIGHT
WINDS THIS AFTN WILL BE PRIMARILY FROM THE EAST...WITH MINOR
FLUCTUATIONS TO SE OR NE AT TIMES.

HEAVIEST SHOWERS SHOULD END N-S TONIGHT. POST FRONTAL MVFR CIGS ARE
EXPECTED WITH REASONABLE CONFIDENCE OF POST-FRONTAL IFR AT KFLO/KLBT
OVERNIGHT. MVFR SHORTLY AFTER SUNRISE SHOULD IMPROVE TO VFR AT THE
NORTHERN AND COASTAL TERMINALS INITIALLY...AND KFLO BY MID MORNING.
WINDS WILL BECOME PREDOMINATELY NE 10-15 KT AFTER SUNRISE.

EXTENDED OUTLOOK...EXPECT VFR/NSW TO PREVAIL THROUGH TUES AS HIGH
PRESSURE RIDGES OVER THE EAST COAST IN THE WAKE OF THE COLD FRONT.
A CHANCE OF SHRA WED. VFR/NSW THURS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SATURDAY...COLD FRONT IS SLOWLY DROPPING SOUTH ACROSS
THE WATERS TODAY...AND ALTHOUGH IS TOUGH TO LOCATE EXACTLY...APPEARS
TO BE JUST SOUTH OF MYRTLE BEACH AT THIS TIME. THE WATERS NORTH OF
THIS BOUNDARY ARE EXPERIENCING E/NE WINDS OF 5-10 KTS...WHILE SOUTH
OF THE FRONT WINDS ARE LIGHT AND VARIABLE. THE EXCEPTION IS ACROSS
AMZ250 WHERE WINDS ARE GUSTING UP TO 15 KTS FROM THE NE...THE
BEGINNING OF WHAT WILL BE AN INCREASING SURGE TONIGHT. THIS FRONT
WILL SLOWLY DROP THROUGH ALL THE WATERS OVERNIGHT...LEAVING
INCREASING NE WINDS IN ITS WAKE...AND BY SUNDAY MORNING WINDS WILL
BE NE AT 15-20 KTS ACROSS ALL THE WATERS. WAVE HEIGHTS WILL BUILD ON
THESE RISING WINDS...SLOWLY AT FIRST TO 2-3 FT TONIGHT...BUT MORE
QUICKLY LATE...AND WILL BECOME 3-4 FT WITH A FEW 5 FTERS IN THE
NORTHERN WATERS BY SUNDAY MORNING.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM SATURDAY...THE GRADIENT WILL BE TIGHTENING UP DURING
THIS PERIOD. A NE SURGE SUNDAY WILL BECOME FORTIFIED BY A TIGHTENING
PRESSURE GRADIENT BETWEEN HIGH PRESSURE ACROSS THE NORTHEAST U.S.
AND A DEVELOPING TROPICAL LOW ACROSS THE BAHAMAS. THIS WILL SERVE TO
NOT ONLY PROLONG THE NE FLOW...BUT TO INCREASE ITS MAGNITUDE.
THUS...A SMALL CRAFT ADVISORY HAS BEEN ISSUED BEGINNING SUNDAY
MORNING. WINDS WILL COMMONLY BE SUSTAINED AT 20 TO 25 KT. A NE FETCH
WILL BUILD SEAS TO 4 TO 7 FT AND 8 FT OR HIGHER BEYOND 20 NM.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 300 PM SATURDAY...THE MARINE COMMUNITY CAN EXPECT A
NORTHEAST FLOW TUESDAY ON THE ORDER OF 15-20 KNOTS. THIS FLOW WILL
DIMINISH QUITE A BIT WEDNESDAY ESSENTIALLY BECOMING VARIABLE BY
DAYS END. FOR THURSDAY A VERY LIGHT FLOW CAN BE EXPECTED AS THE
WATERS ARE IN BETWEEN RETREATING HIGH PRESSURE TO THE NORTH AND
THE BUILDING BERMUDA RIDGE. WILL LIKELY SEE WINDS MORE INFLUENCED
BY THE SEA BREEZE THIS DAY. SIGNIFICANT SEAS CONTINUE TO BE
PROBLEMATIC DEPENDING ON THE TRACK AND INTENSITY OF AL96. FORECAST
SHOWS 2-6 FEET TUESDAY WITH AN INCREASE MOSTLY IN THE OUTER WATERS
WEDNESDAY AND THURSDAY DUE ALMOST EXCLUSIVELY TO INCREASED SWELL
COMPONENT FROM THE AFOREMENTIONED SYSTEM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM SUNDAY TO 8 PM EDT MONDAY FOR
     AMZ250-252-254-256.

&&

NEAR TERM...JDW
SHORT TERM...RJD
LONG TERM...SHK
AVIATION...JDW/MRR
Hazardous weather outlook, Aug 23, 3:01 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT SAT AUG 23 2014

AMZ250-252-254-256-242015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
401 PM EDT SAT AUG 23 2014

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 8 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SMALL CRAFT ADVISORY CONDITIONS MAY PERSIST MUCH OF THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-032-033-039-053-055-242015-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
401 PM EDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-242015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-
401 PM EDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-242015-
COASTAL BRUNSWICK-
401 PM EDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MINOR COASTAL FLOODING IS POSSIBLE MUCH OF THE UPCOMING WEEK.

AN ELEVATED RIP CURRENT RISK IS LIKELY THROUGH ALL OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-242015-
COASTAL HORRY-
401 PM EDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL REACH 100 TO 104 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MINOR COASTAL FLOODING IS POSSIBLE MUCH OF THE UPCOMING WEEK.

AN ELEVATED RIP CURRENT RISK IS LIKELY THROUGH ALL OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ056-242015-
COASTAL GEORGETOWN-
401 PM EDT SAT AUG 23 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL REACH 100 TO 104 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

MINOR COASTAL FLOODING IS POSSIBLE MUCH OF THE UPCOMING WEEK.

AN ELEVATED RIP CURRENT RISK IS LIKELY THROUGH ALL OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-242015-
COASTAL PENDER-COASTAL NEW HANOVER-
401 PM EDT SAT AUG 23 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

MINOR COASTAL FLOODING IS POSSIBLE MUCH OF THE UPCOMING WEEK.

AN ELEVATED RIP CURRENT RISK IS LIKELY THROUGH ALL OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

In the hours before

Special weather statement, Aug 23, 12:14 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
114 PM EDT SAT AUG 23 2014

NCZ109-110-231815-
COASTAL BRUNSWICK-INLAND BRUNSWICK-
114 PM EDT SAT AUG 23 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH 215
PM EDT...

AT 114 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SHALLOTTE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE SHALLOTTE...BOILING SPRING LAKES...
CIVIE TOWN...LONG BEACH...MILL CREEK...OAK ISLAND...RUSSTOWN...
SOUTHPORT...SUPPLY...WINNABOW...BALD HEAD ISLAND AND BOLIVIA.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3384 7796 3386 7802 3388 7802 3392 7819
      3388 7851 3415 7837 3416 7796 3414 7795
TIME...MOT...LOC 1714Z 308DEG 9KT 3400 7835

KEEBLER
Special weather statement, Aug 23, 1:11 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT SAT AUG 23 2014

SCZ039-053>056-232230-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
INCLUDING THE CITIES OF...KINGSTREE...CONWAY...MYRTLE BEACH...
NORTH MYRTLE BEACH...GARDEN CITY...ANDREWS...GEORGETOWN...
MURRELLS INLET
211 PM EDT SAT AUG 23 2014

...OPPRESSIVE HEAT CONTINUES THIS AFTERNOON...

TEMPERATURES THIS AFTERNOON HAVE RISEN INTO THE LOW AND MID
90S...AND HAVE COMBINED WITH DEWPOINT TEMPERATURES IN THE MID AND
UPPER 70S. THESE CONDITIONS HAVE PRODUCED HEAT INDEX VALUES WELL
ABOVE 100 DEGREES THIS AFTERNOON FOR A SMALL PORTION OF NORTHEAST
SOUTH CAROLINA.

HEAT INDEX VALUES WILL REMAIN WELL ABOVE 100 DEGREES THROUGH THIS
EVENING...BEFORE COOLING OCCURS TONIGHT. A COLD FRONT WILL CROSS
THE AREA TONIGHT...BRINGING MUCH COOLER CONDITIONS ON SUNDAY.

IF WORKING OUTSIDE...MAKE SURE YOU TAKE FREQUENT BREAKS BY
SEEKING SHADE AND STAYING HYDRATED. WEAR LOOSE AND LIGHT COLORED
CLOTHING. DO NOT LEAVE CHILDREN OR PETS UNATTENDED IN CLOSED
VEHICLES. KEEP AN EXTRA EYE ON THE ELDERLY DURING THIS HEAT.
PROVIDE PLENTY OF WATER AND SHADE TO OUTDOOR PETS AND LIVESTOCK.

17
Special weather statement, Aug 23, 3:53 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT SAT AUG 23 2014

SCZ054-056-232200-
COASTAL GEORGETOWN-COASTAL HORRY-
453 PM EDT SAT AUG 23 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN AND HORRY
COUNTIES THROUGH 600 PM EDT...

AT 453 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SURFSIDE BEACH...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...MURRELLS INLET...
SOCASTEE...SURFSIDE BEACH...BURGESS...JACKSON...LITCHFIELD BEACH AND
PAWLEY'S ISLAND.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3351 7921 3360 7913 3367 7904 3372 7894
      3367 7890 3358 7900 3348 7907 3347 7910
      3345 7910 3344 7912 3340 7913 3340 7914
TIME...MOT...LOC 2053Z 335DEG 9KT 3359 7898

KEEBLER
Special weather statement, Aug 23, 4:52 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
552 PM EDT SAT AUG 23 2014

NCZ087-096-232300-
BLADEN-ROBESON-
552 PM EDT SAT AUG 23 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 700 PM EDT...

AT 553 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHEAST OF TOBERMORY...OR ABOUT 20 MILES EAST OF RED SPRINGS...
MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE DUART...HOWELLSVILLE...JEROME...
RUSKIN...SMITHS...TOBERMORY...TOLARSVILLE...WHITE OAK...DUBLIN AND
TAR HEEL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3490 7893 3489 7892 3487 7891 3486 7892
      3484 7890 3485 7882 3485 7866 3467 7850
      3455 7893 3492 7898 3492 7897
TIME...MOT...LOC 2153Z 329DEG 13KT 3489 7883

KEEBLER

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
August 23, 4:57 PM EST to 4:58 PM EST
Where
Robeson County, 1.51 mi W of Mc Millan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.866, -78.956

A tree was reported down at McMillan Siding Road near Smith Farm Road. The time was estimated based on radar data.

Thunderstorm Wind, Robeson

When
August 23, 5:19 PM EST to 5:20 PM EST
Where
Robeson County, 3.35 mi SSE of Roziers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.733, -78.953

Shutters were reportedly blown off a house and a storage shed was shifted off its foundation along Robert Bessie Road near the intersection with Alton B Road. The time was estimated based on radar data.

Thunderstorm Wind, Robeson

When
August 23, 5:21 PM EST to 5:22 PM EST
Where
Robeson County, 1.92 mi NNE of Powers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.704, -78.962

A tree was reported down along Barker Ten Mile Road near the intersection with Rozier Siding Road. The time was estimated based on radar data.

Thunderstorm Wind, Robeson

When
August 23, 5:21 PM EST to 5:22 PM EST
Where
Robeson County, 1.46 mi NNE of Powers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.700, -78.973

A tree was reported down near the intersection of Barker Ten Mile Road and Russ Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541382, 541384, 541385, 541386.